Nebraska, 2016Hail and Damaging Winds in Nebraska, July 22, 2016
July 22, 2016 · NWS GLD · 3 events in 1 county or zone
During the afternoon a severe thunderstorm moved north across Dundy County. The thunderstorm produced 70 MPH straight-line winds which broke tree limbs up to three inches in diameter near Parks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon a severe thunderstorm moved north across Dundy County. The thunderstorm produced 70 MPH straight-line winds which broke tree limbs up to three inches in diameter near Parks. Nickel size hail also occurred with this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 1:02 PM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 22, 1:02 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
202 PM MDT FRI JUL 22 2016
.SHORT TERM...(This evening through Saturday)
Issued at 105 PM MDT Fri Jul 22 2016
19Z Water Vapor Imagery and RAP analysis indicated large 597 ridge
centered over eastern New Mexico. WSR-88D KGLD noted small
vorticity center embedded with the morning showers, which
continued to move to the east. At the surface, weak surface
trough/convergent area was noted across eastern cwa extending into
central KS.
Two main concerns for the short term will be ongoing heat and
thunderstorm chances. A weak elevated cap this morning allowed for
scattered storms to develop with rather weak forced ascent.
Similar pattern in store for this afternoon as CU field developing
near higher terrain, but not seeing any organized sfc features to
focus storms on. Convection allowing models have been struggling
with the pattern so overall confidence in evolution is low. A few
storms will form off the higher terrain and push east tonight but
with winds aloft weak and shear minimal not expect to see a lot
of organization. Another round of elevated storms possible tonight
along edge of H7 thermal ridge. Relatively strong WAA develops
across MCK and NRN area and maintains itself for several hours.
Looks like a good chance for LFC's to be reached in this area and
do not see a reason why a storm or two wont from after 06z.
For Saturday...Cold front will work its way across Nebraska
through the day. While cooler air will likely remain to the north
through the day, surface trough ahead of front may provide area
for potential convective initiation. Instability should be
favorable for severe weather, but wind shear rather weak in warm
humid airmass south of front/trough. Given persistent near sfc
convergence and instability think thunderstorm chances look good,
but with weak shear do not expect to see a lot of storm
organization.
For the heat, already seeing 105 heat indices across advisory area
today so will let things stand as is. For tomorrow, looks like
dewpoints will dry out a bit during the afternoon but with temps
remaining around 100 will see some borderline heat index values
across a portion of the area. With the heat continuing, will
slightly expand current advisory for Saturday.
.LONG TERM...(Saturday night through Friday)
Issued at 202 PM MDT Fri Jul 22 2016
Thunderstorm chances continue in the long term period. Somewhat
cooler temperatures are anticipated after the passage of a cold
front over the weekend.
Saturday night: A cold front moves into the region Saturday evening
and begins to stall as a shortwave trough slowly advances over the
northern Plains. The front is anticipated to generate thunderstorms
in the region during this period. With instability present, a few
strong to severe storms will be possible.
Sunday and Sunday night: Guidance suggests precipitation chances
linger into Sunday for far eastern portions of the area with the
cold front stalled over northern Kansas into eastern Colorado. At
this point, flow is generally westerly aloft as high pressure
remains over the southwestern CONUS and the trough progresses across
southern Canada. Should see a lull in precipitation midday before
thunderstorm chances ramp up once again in the afternoon/evening
when weak waves pass through the flow. There is a potential for
isolated severe weather along and north of the front. With the ridge
broken down by shortwaves and a the front through the region, some
relief from heat is expected with high temperatures in the upper
80s to mid 90s.
Monday and Monday night: The ridge appears to strengthen over
western CONUS as disturbances pass through. Cannot rule out
afternoon/evening thunderstorms during this timeframe. Temperatures
appear to cool slightly into the low 90s.
Tuesday through Friday: Flow aloft is generally west/northwest with
zonal flow across the northern half of the country and high pressure
retreating further west midweek. Disturbances are anticipated to
pass along the northern periphery of the high pressure and across
the High Plains. Precipitation chances persist throughout the period
with better chances for precipitation on Tuesday when a stronger
wave impacts the region. Temperatures stay warm, mainly in the low
to mid 90s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1132 AM MDT Fri Jul 22 2016
With warm and humid airmass and periods of weak forcing...overall
confidence in forecast specifics fairly low. A few thunderstorms
will be near KGLD around 01z...with second round of elevated
storms possible after 6z at MCK. Confidence too low to bring down
any flight categories and if storms do form...cloud bases will be
at or above 050.
&&
.GLD Watches/Warnings/Advisories...
KS...Heat Advisory until 8 PM CDT Saturday for KSZ002>004-015-016-029.
Heat Advisory until 7 PM CDT this evening for KSZ014-028.
CO...NONE.
NE...Heat Advisory until 8 PM CDT Saturday for NEZ080-081.
Heat Advisory until 6 PM MDT this evening for NEZ079.
&&
SHORT TERM...JRM
LONG TERM...JBH
AVIATION...JRMHazardous weather outlook, Jul 22, 8:19 AM MST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
919 AM MDT FRI JUL 22 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231530-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
919 AM MDT FRI JUL 22 2016 /1019 AM CDT FRI JUL 22 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT...
FOR LOCATIONS ROUGHLY ALONG AND EAST OF A LINE FROM RUSSELL
SPRINGS TO ATWOOD TO BENKELMAN, HEAT INDEX VALUES WILL CONTINUE
TO BE NEAR TO SLIGHTLY ABOVE 105 DEGREES UNTIL EARLY THIS EVENING.
SCATTERED THUNDERSTORMS WILL CONTINUE TO DRIFT TO THE EAST THROUGH
THE MORNING HOURS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON HOURS ACROSS
EASTERN COLORADO AND MOVE TO THE EAST THROUGH THE EVENING. A
SEVERE STORM OR TWO IS POSSIBLE, BUT WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ON SATURDAY...HEAT INDEX VALUES WILL BE NEAR 105 FOR LOCATIONS
ROUGHLY ALONG AND EAST OF A GOVE TO HOXIE TO MCCOOK LINE.
ISOLATED SEVERE STORMS MAY ALSO DEVELOP ACROSS THE FORECAST AREA
LATE SATURDAY AFTERNOON AND EVENING ALONG AND SOUTH OF A CHEYENNE
WELLS TO COLBY AND NORTON LINE. LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE IN THIS AREA.
A LITTLE BETTER CHANCE FOR SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL IS EXPECTED FROM SUNDAY AFTERNOON INTO THE OVERNIGHT
HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JRM
Thunderstorm Wind, Dundy
- When
- July 22, 3:10 PM MST to 3:27 PM MST
- Where
- Dundy County, 5.89 mi N of Parks
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.134, -101.739
Green tree limbs up to 3 inches in diameter were blown down. The winds lasted 15-20 minutes.
Thunderstorm Wind, Dundy
- When
- July 22, 4:01 PM MST
- Where
- Dundy County, 12.22 mi NW of Max
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.240, -101.570
Hail, Dundy
- When
- July 22, 4:10 PM MST to 4:27 PM MST
- Where
- Dundy County, 5.89 mi N of Parks
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.134, -101.739
Nickel size hail accompanied the straight-line winds. The hail lasted 15-20 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 22 to 29, 201628 deaths · 2 events
- Lightning Strike in Utah, July 22, 20161 death · 1 injured · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Rip Current in North Carolina, July 22, 20161 death · 1 event
- Flood and Damaging Winds in Massachusetts, July 22, 2016$735,000 · 70 kt wind · 27 events
- Damaging Winds in Connecticut, July 22, 2016$263,000 · 54 kt wind · 9 events
- Wildfire in Utah, July 22 to 23, 2016$250,000 · 1 event
- Tornado and Flash Flood in Mississippi, July 22 to 24, 2016$110,000 · EF0 · 10 events
- Damaging Winds in Vermont, July 22, 2016$65,000 · 60 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, July 22 to 23, 2016$55,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Tennessee, July 22, 2016$50,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653674, 653677, 653679.